Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 117, NWS St. Louis, MO

July 21, 2020Franklin County, Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2020, 2:12 AM CDT for Franklin County, Jefferson County, Saint Louis County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 2:12 AM CDT (07:12 UTC)
Expired
Jul 21, 2020, 2:31 AM CDT
In force
19 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 28 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KLSX 210712
SVRLSX
MOC071-099-189-210745-
/O.NEW.KLSX.SV.W.0117.200721T0712Z-200721T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
212 AM CDT Tue Jul 21 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in east central Missouri...
  East central Franklin County in east central Missouri...
  Southwestern St. Louis County in east central Missouri...

* Until 245 AM CDT.

* At 212 AM CDT, a severe thunderstorm was located over Pacific,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chesterfield, Wildwood, Ballwin, Eureka, Ellisville, Pacific,
  Byrnes Mill, Clarkson Valley, Gray Summit, High Ridge, Cedar Hill,
  Villa Ridge, House Springs, Scotsdale, Parkdale, Otto, Robertsville
  and Catawissa.

This includes Interstate 44 in Missouri between exits 251 and 269.
 
This also includes Route 66 State Park, Castlewood State Park, and
Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 9083 3854 9088 3863 9056 3837 9050
TIME...MOT...LOC 0712Z 259DEG 11KT 3847 9077 

HAIL...0.88IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
913 
WWUS53 KLSX 210731
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
231 AM CDT Tue Jul 21 2020

MOC071-099-189-210741-
/O.CAN.KLSX.SV.W.0117.000000T0000Z-200721T0745Z/
Jefferson MO-Franklin MO-St. Louis MO-
231 AM CDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON...EAST
CENTRAL FRANKLIN AND SOUTHWESTERN ST. LOUIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3836 9083 3854 9088 3863 9056 3837 9050
TIME...MOT...LOC 0730Z 259DEG 11KT 3848 9069 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:51 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 20, 11:51 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Saint Louis MO
1151 PM CDT Mon Jul 20 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 243 PM CDT Mon Jul 20 2020

The primary concern through this evening will be confined to the
southern most sections of the forecast area running approximately
from Rolla, MO through Evansville, IL and south. This is where
the CAPE gradient lies with 3000-4000 J/kg MLCAPE south of the
effective boundary, along with an area of better moisture
convergence. Any concern for strong storms will likely be within
the next few hours through approximately 23z. There is the potential
for locally heavy rain, gusty winds, and small hail. Further
north, morning thunderstorms over central Missouri have continued
to weaken and track east, resulting in plenty of cloud debris and
remnant showers.

As we progress through late this evening, the southeastern mid-
level ridge builds westward with more of a south/southwesterly
influence over Missouri. A few of the CAMs promote the potential
for thunderstorm development between 04z through 07z from central
Missouri through southwest Illinois where moisture converges along
the boundary. The best potential seems to be associated another
area of vorticity that will track along the Iowa/Missouri border.
There are subtle differences in the exact placement, but the best
potential seems to be along and north of I-70.

The early round of precipitation may once again reinforce the
boundary through the forecast area with additional shower and
thunderstorm potential Tuesday afternoon into Tuesday evening as
a more defined shortwave pushes west to east through the mid-
Mississippi Valley. We continue the theme with high PWAT values,
suggesting that storms will produce locally heavy rain with a
couple of localized strong to severe storms. Given the west/east
orientation and potential for areas to receive multiple rounds of
heavy rainfall, the threat for flooding may be a bit higher
Tuesday into Tuesday night.

Maples

.LONG TERM...  (Wednesday through Next Monday)
Issued at 243 PM CDT Mon Jul 20 2020

Active weather is likely to continue into the early portion of the
extended period. By week's end, there is a transition back to hot
and humid conditions with above normal temperatures.

A stalled frontal boundary that has plagued the region over the last
few days with scattered showers, thunderstorms, and locally heavy
rain, is likely to continue have impacts through at least Friday.
The day-to-day differences will be relatively small with near normal
temperatures favored (upper 80s to low 90s). Thunderstorm potential
will largely be tethered along and near the west-east oriented
boundary. The variability in PoPs play on diurnal instability and
compact areas of enhanced vorticity that will be embedded in the
west-east flow.

By late Friday, an upper ridge begins to amplify and build in over
the area into the weekend. H5 heights rise to around 595dam with
the center of the ridge almost squarely overhead. Stepping down
through the mid-levels, a southeastern ridge maintain south and
southwesterly flow. A weak surface boundary remains stalled over
the area, but much of the potential for thunderstorm activity
could be limited by a capped environment with warming temperatures
through the weekend. High could climb back into the low to mid-
90s through early next week.

Maples

&&

.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 952 PM CDT Mon Jul 20 2020

Although there will be isolated to scattered showers/storms
late tonight and Tuesday morning, the better coverage should be
Tuesday afternoon and early evening as the atmosphere destabilizes
ahead of an approaching upper level disturbance and weak cold
front. Mainly just mid-high level cloudiness late tonight into
Tuesday morning with scattered diurnal cumulus clouds developing
during the late morning and afternoon. The surface wind will
be light late tonight, then mainly southwesterly on Tuesday.

SPECIFICS FOR KSTL: Although there will be isolated to scattered
showers/storms late tonight and Tuesday morning, the better
coverage should be Tuesday afternoon and early evening as the
atmosphere destabilizes ahead of an approaching upper level
disturbance and weak cold front. Mainly just mid-high level
cloudiness late tonight into Tuesday morning with scattered
diurnal cumulus clouds developing during the late morning and
afternoon. The surface wind will be light late tonight, then
mainly southwesterly on Tuesday.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 20, 8:37 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
837 PM CDT Mon Jul 20 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
837 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms. A storm or two may be strong to
severe with a localized threat for damaging winds and large hail,
mainly in central and southeast Missouri. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of thunderstorms can be expected from Tuesday through
Wednesday as a cold front stalls across the region. Strong storms
and locally heavy rainfall are possible.

There is a chance of thunderstorms Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service as well as any reports of rainfall amounts in excess of an
inch or any flooding.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:11 AM CDTAreal Flood AdvisoryLSXJefferson5 hr
Jul 21, 1:32 AM CDTSevere Thunderstorm WarningLSXJefferson28 min
Jul 21, 1:36 PM CDTSevere Thunderstorm WarningLSXPike, Ralls39 min
Jul 21, 2:07 PM CDTSevere Thunderstorm WarningLSXSaint Charles23 min
Jul 21, 2:12 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jul 21, 2:15 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade27 min
Jul 21, 2:27 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis48 min
Jul 21, 4:20 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren40 min
Jul 21, 6:18 PM CDTSevere Thunderstorm WarningLSXJefferson26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.